One-third of people using e-cigarettes or related products reported symptoms associated with lung or respiratory tract impact or injury, according to an analysis of a 2016 national survey to be presented at the virtual American Heart Association Scientific Sessions 2020.

Researchers analyzed the survey responses of more than 1400 current users of e-cigarette and related products from 18 to 64 years of age, evenly divided among male and female, who took part in a national online survey in 2016.

Participants reported the specific electronic cigarette vaping devices and related products they used. Then, from a list of 13 specific symptoms, they selected which ones they believed might be caused by their vaping and reported any other symptoms they thought they experienced as a result of vaping, according to the survey.

The researchers focused on 5 symptoms that were among the list of those identified by the US Centers for Disease Control and Prevention (CDC) as being associated with e-cigarette- or vaping-associated lung injury: cough, shortness of breath, nausea, stomach pain, and chest pain. In addition, the researchers analyzed whether specific product choices influenced the occurrence of these symptoms, after adjusting for demographic factors, cigarette smoking, and the frequency and duration of e-cigarette and related products use.

The results showed that 55% of respondents had 1 or more of the symptoms, with 33% reporting 1 or more of the 5 e-cigarette- or vaping-associated lung injury (EVALI)-like symptoms, with cough and nausea being the most common.

The proportion of respondents reporting EVALI-like symptoms was higher among those who were younger than 45 years of age, Hispanic, current cigarette smokers or current users of other tobacco products, such as pipes or smokeless tobacco, according to the survey.

Compared with those using non-refillable devices, people were 70% more likely to report EVALI-like symptoms if they used devices refilled by pouring in more e-liquid, and 95% more likely to report these symptoms if they used devices with refillable cartridges. Further, people who reported mixing their own e-liquid were 40% more likely to report EVALI-like symptoms, and those who used flavored e-cigarettes were 71% more likely to report EVALI-like symptoms.

After vaping-related lung injuries and deaths spiked in 2019, the investigators at the CDC identified 1 possible cause of the lung damage to be vitamin E acetate, which is an additive used in some cannabis-containing e-liquids purchased from the Internet or from sources other than legal marijuana dispensaries.

“Our results indicate that e-cigarette- or vaping-associated lung injury symptoms were not an oddity, a brief occurrence or solely related to the use of THC (the psychoactive component of cannabis) or vitamin E acetate, both of which were pegged as possible contributors to EVALI outbreaks in the past year or so,” said study author Thanh-Huyen T. Vu, MD, PhD, in a press release. “Health care professionals need to assist patients in better understanding the full risks and potential harms of using e-cigarettes and related products.”

The researchers emphasized that the findings are relevant and important, although the survey was conducted in 2016. The use of e-cigarettes and related products has increased since 2016, despite increased public health concerns, with new device options proliferating, according to Vu.

“While these findings are from an adult survey, they are also important for youth. We know from previous reports that youth and teens who vape are likely to experiment with altering their liquids and devices and to choose flavored products,” said study co-author Rose Marie Robertson, MD, FAHA, in a press release. “Public health messages should be designed for parents and guardians or other adults working closely with youth, such as teachers and coaches, to increase the understanding of the relation of e-cigarette use with serious health risks.”

In more recent times, concerns have been raised about whether vaping-related lung damage might make people more likely to become infected with coronavirus disease 2019 (COVID-19) virus and to become seriously ill if they do.

“Although further research is needed on the association of vaping with EVALI and the association of lung injury with COVID-19, the existing evidence indicates that there should be concern, and it is worth avoiding this risk by not vaping,” Vu said in a press release.

REFERENCE
Lung symptoms common among users of e-cigarettes and related products. American Heart Association. https://newsroom.heart.org/news/lung-symptoms-common-among-users-of-e-cigarettes-and-related-products. Published November 9, 2020. Accessed November 12, 2020.